Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 41, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jun 5, 2002, 7:53 PM EDT for Schenectady County, New York. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 5, 2002, 7:53 PM EDT (23:53 UTC)
- Expired
- Jun 5, 2002, 8:30 PM EDT
- In force
- 37 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
County Schenectady County, NY
The radar
The Albany radar (KENX), 26 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 8:00 PM EDT | Thunderstorm Wind | Schenectady, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 5:15 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.9 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 530 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 272 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KALY 052353 SVRALY NYC093-060030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 753 PM EDT WED JUN 5 2002 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SCHENECTADY COUNTY IN EASTERN NEW YORK * UNTIL 830 PM EDT * AT 751 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR PATTERSONVILLE...OR ABOUT 6 MILES SOUTHEAST OF AMSTERDAM...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... EAST GLENVILLE AND SCOTIA AT 805 PM EDT THE GREATEST THREAT FROM THIS STORM IS DAMAGING WINDS. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING FOR WESTERN MASSACHUSETTS AND EASTERN NEW YORK AND SOUTHERN VERMONT. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 5:11 PM EDT, 2 hours 42 minutes earlier.
Area forecast discussion, Jun 5, 5:11 PM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBANY NY 510 PM EDT TUE JUN 4 2002 .DISC...WILL UPDATE JUST INCLUDE THE TORNADO WATCH IN THE ZONES. NO CHANGES TO ANY OTHER PORTION OF THE FORECAST. .ALY...TORNADO WATCH TIL 02Z FOR THE ENTIRE CWA. HWJIV --------------------------------------------------------------------- ....PREV AFD... UPDATED WORKZONES OUT. ZONES OUT MOMENTARILY. .DISC...SO FAR NOT TOO MUCH ACTIVITY OUT THERE THUS FAR. NO WATCHES AS OF YET. SCATTERED SHOWERS AND STORMS WELL TO THE NORTHWEST OF THE CD WITH SOME ROTATION EVIDENT. MORE ACTIVITY GETTING GOING IN WESTERN NY. MSAS SHOWS BEST INSTABILITY NOW IN THE WESTERN MOHAWK VALLEY (NOTE 71F DP AT KSYR). INSTABILITY HAS JUST REACHED THE HUDSON VALLEY DURING THE PAST HOUR ACCORDING THE MSAS. OUR THINKING IS THAT ACTIVITY WILL INCREASE IN THE NEXT COUPLE OF HOURS...BEFORE THE HEATING SLOWS DOWN. 18Z KALY RAOB SHOWS BETTER DIRECTIONAL SHEAR THAN BEFORE. PLUGGING SOME NEW NOS INTO THE MAGLENTA EQUATION STILL GIVES A VALUE OF 1.17...STILL BORDERING ON A TORNADIC EVENT (ASSUMING CONVECTION CAN BECOME BETTER ORGANIZED). THE COLD FRONT IS NOW CROSSING LAKE ONTARIO AND SLOWLY HEADING SOUTHEAST. MEANWHILE...THE WINDS ALOFT WILL REMAIN SWRLY...BRINGING THE FRONT TO CRAWL AS IT SLIPS S OF KALB. HAVE BROKEN TONIGHT/S PERIOD INTO A DISTINCT EVENING AND OVERNIGHT PERIOD. THE FRONT WE NOT REALLY LIMP THROUGH UNTIL DURING THE OVERNIGHT HOURS. MUCH COOLER AIR...COURTESY OF THE STILL PARTIALLY FROZEN WATERS OVER HUDSON/S BAY WILL DRIFT SOUTHWARD...BUT SINCE IT WILL BE BLEEDING A LOT SLOWER THAN THE PREVIOUS SHOT...DO NOT EXPECT IT TO BE QUITE AS CHILLY. HOWEVER LOTS OF CLOUDS AND EVEN SOME RAIN BEHIND THE ANA-FRONT WILL HELP COOL THINGS OFF ON ITS OWN RIGHT. SLOWLY...DRIER AIR WILL FILTER IN DURING THE NEXT 24 HOURS. HOWEVER HAD TO INCLUDE SMALL POPS TO THE SOUTH FOR EVEN THURSDAY NIGHT. FWC VALUES EVEN HAVE POPS INTO FRI BUT FOR NOW WILL KEEP DRY SINCE THE BEST ISENTROPIC LIFT SHOULD SLOWLY SHIFT FURTHER SOUTH. HOWEVER...IT STILL LOOKS LIKE A GREAT WEEKEND SHAPING UP AS RIDGING OCCURS IN THE UA AND THE JETSTREAM FINALLY PUSHES NORTH OF THE CANADIAN BORDER. OUR WX WILL FEATURE SEASONABLY WARM AND DRY CONDITIONS. BY EARLY NEXT WEEK...AS THE SRLY FLOW INCREASES...HUMIDITY LEVELS WILL ALSO RISE. HOWEVER...WITH THE RIDGE ALOFT...HAVE REMOVED CHC POPS FOR MONDAY AND EVEN TUE. NEXT COLD FRONT NOT SLATED TO REACH US UNTIL LATE TUE NITE OR EVEN WED. .HYDRO STATUS...HAVE CUT BACK ON THE AVERAGE QPF BASIN A TAD FROM PREVIOUS RUNS. MODELS ARE AT ODDS REGARDING THE QPF LATER TONIGHT INTO THURSDAY. THE AVN LOOKS A BIT HIGH...BUT THE NGM/ETA COULD BE A LITTLE LOW. HAVE TAKEN A BLEND OF ALL THREE WHICH RESULTS IN VALUES A LITTLE LESS THAN AN INCH FOR THE SOUTH...AND LESS THAN HALF AN INCH TO THE NORTH THROUGH F24. RIVERS AND SMALL STREAMS ARE GENERALLY ABOUT A THIRD TO HALF BANKFULL AND WOULD HAVE NO PROBLEM ABSORBING THIS TYPE OF RAIN. OF COURSE...ANY THUNDERSTORMS CONTAINING VERY HEAVY RAINFALL AND MOVING OVER A SENSITIVE WATERSHED COULD PRODUCE LOCALLY MUCH HIGHER RISES...BUT RIGHT NOW WE BELIEVE THE THREAT OF ANY FLOODING IS LOW ENOUGH NOT TO CONSIDER AN FFA...ESPECIALLY SINCE THE CURRENT CELLS ARE BOOKING ALONG NEAR INTERSTATE SPEED HAVE GONE WITH USUAL BLEND OF FWC/ETA AND MAV NOS THROUGHOUT. .ALY...NONE. HWJIV
In the hours before
Special weather statement, Jun 5, 6:35 PM EDT, 1 hour 18 minutes before
NYZ038-052315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 635 PM EDT WED JUN 5 2002 ...A STRONG THUNDERSTORM IN HERKIMER COUNTY... AT 635 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM OVER WEST WINFIELD...OR 11 MILES SOUTHWEST OF ILION...MOVING NORTHEAST AT 30 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... ELIZABETHTOWN AT 645 PM EDT... MOHAWK AND JORDANVILLE AT 650 PM EDT... HERKIMER AT 655 PM EDT... PAINES HOLLOW AT 700 PM EDT... LITTLE FALLS AT 710 PM EDT... A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING FOR WESTERN MASSACHUSETTS AND EASTERN NEW YORK AND SOUTHERN VERMONT.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 7:34 PM EDT | Severe Thunderstorm Warning | ALY | Saratoga, Washington | 41 min |
| Jun 5, 7:36 PM EDT | Severe Thunderstorm Warning | ALY | Montgomery, Schoharie | 39 min |
| Jun 5, 7:40 PM EDT | Tornado Warning | ALY | Saratoga, Washington | 35 min |
| Jun 5, 7:49 PM EDT | Tornado Warning | ALY | Rensselaer | 56 min |
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.